|Dosing by Weight
May 6, 2009
Could you give me some advice on dosing by weight? I am 5'-6", 115 lbs and very sensitive to medications. I tried Atripla but the CNC side effects were very strong and it caused issues with my liver as well. Do you know of other patients that take the lowest dosage possible? Thanks for your help!
| Response from Dr. Young
Hello and thanks for your post.
Atripla (tenofovir, FTC and efavirenz) is a fixed-dose combination (FDC)-- meaning that the medication comes in one strength (or dose) only. For those patients who need to change the dose of a FDC, it means taking the individual medications separately. In the case of Atripla, the only reason that the doses are changed have to do with persons who have kidney disease- and then, its the doses of tenofovir and FTC that change, not the efavirenz (metabolized by the kidneys).
In your case, the CNS side effects that your experiencing are almost certainly due to the efavirenz. There are some studies that have explored the possibility of using lower doses of efavirenz in this case, but this is not done with any regularity here in the US.
Generally, patients like you who have unacceptable side effects from efavirenz will switch to an alternative medication and keep the tenofovir+FTC (Truvada). This would most likely be a boosted protease inhibitor, such as atazanavir (Reyataz), fosamprenavir (Lexiva, Telzir) or darunavir (Prezista); we would also consider a switch from efavirenz to the NNRTI nevirapine (Viramune). If you don't have any previous issues with drug resistance, some are now adopting raltegravir (Isentress) as a newer (and not yet FDA-approved) option.
I hope this helps. Be well, BY
Get Email Notifications When This Forum Updates or Subscribe With RSS
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.